Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Finite $s$-arc transitive Cayley graphs and flag-transitive projective planes

Author: Cai Heng Li
Journal: Proc. Amer. Math. Soc. 133 (2005), 31-41
MSC (2000): Primary 20B15, 20B30, 05C25
Published electronically: July 26, 2004
MathSciNet review: 2085150
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper, a characterisation is given of finite $s$-arc transitive Cayley graphs with $s\ge2$. In particular, it is shown that, for any given integer $k$ with $k\ge3$ and $k\not=7$, there exists a finite set (maybe empty) of $s$-transitive Cayley graphs with $s\in\{3,4,5,7\}$ such that all $s$-transitive Cayley graphs of valency $k$ are their normal covers. This indicates that $s$-arc transitive Cayley graphs with $s\ge3$ are very rare. However, it is proved that there exist 4-arc transitive Cayley graphs for each admissible valency (a prime power plus one). It is then shown that the existence of a flag-transitive non-Desarguesian projective plane is equivalent to the existence of a very special arc transitive normal Cayley graph of a dihedral group.

References [Enhancements On Off] (What's this?)

  • 1. B. Alspach, M. Conder, D. Marusic and M. Y. Xu, A classification of $2$-arc-transitive circulants, J. Algebraic Combin. 5 (1996), no. 2, 83-86. MR 97a:05099
  • 2. R. Baddeley, Two-arc transitive graphs and twisted wreath products, J. Algebraic Combin. 2 (1993), 215-237. MR 94h:05037
  • 3. N. Biggs, Algebraic Graph Theory, Cambridge University Press, 2nd edition, New York, 1992. MR 95h:05105
  • 4. P. J. Cameron, Permutation groups, London Mathematical Society Student Texts, 45. Cambridge University Press, Cambridge, 1999. x+220 pp. MR 2001c:20008
  • 5. P. J. Cameron, C. E. Praeger, J. Saxl and G. M. Seitz, On the Sims conjecture and distance transitive graphs, Bull. London Math. Soc. 15 (1983), 499-506. MR 85g:20006
  • 6. P. Dembowski, Finite Geometries, Springer, New York, 1968. MR 38:1597
  • 7. W. Feit, Finite projective planes and a question about primes, Proc. Amer. Math. Soc. 108 (1990), 561-564. MR 90e:51016
  • 8. C. D. Godsil, On the full automorphism group of a graph, Combinatorica 1 (1981), 243-256. MR 83a:05066
  • 9. R. Guralnick, Subgroups of prime power index in a simple group, J. Algebra 81 (1983), 304-311. MR 84m:20007
  • 10. A. A. Ivanov and M. E. Iofinova, Biprimitive cubic graphs, in Investigations in the Algebraic Theory of Combinatorial Objects, Math. and its Applications (Soviet Series), Vol. 84 (1993), 459-472, Kluwer, Dordrecht, Boston, London. MR 88m:05048
  • 11. A. A. Ivanov and C. E. Praeger, On finite affine 2-arc transitive graphs, Europ. J. Combin. 14 (1993), 421-444. MR 94k:05089
  • 12. W. M. Kantor, Primitive groups of odd degree and an application to finite projective planes, J. Algebra, 106 (1987), 15-45. MR 88b:20007
  • 13. C. H. Li, Finite $s$-arc transitive graphs of prime-power order, Bull. London Math. Soc. 33 (2001), 129-137. MR 2002d:05064
  • 14. C. H. Li, The finite vertex-primitive and vertex-biprimitive $s$-transitive graphs with $s\ge4$, Trans. Amer. Math. Soc. 353 (2001), 3511-3529. MR 2002c:05084
  • 15. C. H. Li, On finite 2-arc-transitive Cayley graphs, submitted.
  • 16. C. H. Li and A. Seress, Finite quasiprimitive $s$-arc transitive graphs of product action type, in preparation.
  • 17. H. van Maldeghem, Generalized Polygons, Birkhäuser Verlag, Boston, Berlin, 1998. MR 2000k:51004
  • 18. D. Marusic, On 2-arc-transitivity of Cayley graphs, J. Combin. Theory Ser. B 87 (2003), no. 1, 162-196. MR 2004a:05064
  • 19. C. E. Praeger, An O'Nan-Scott theorem for finite quasiprimitive permutation groups and an application to 2-arc transitive graphs, J. London. Math. Soc. 47 (1992), 227-239. MR 94f:05068
  • 20. C. E. Praeger, On a reduction theorem for finite bipartite 2-arc transitive graphs, Australas. J. Combin. 7 (1993), 21-36. MR 93m:05091
  • 21. C. E. Praeger, Finite normal edge-transitive Cayley graphs, Bull. Austral. Math. Soc. 60 (1999), 207-220. MR 2000j:05057
  • 22. Koen Thas, Finite flag-transitive projective planes: a survey and some remarks, Discrete Math. 266 (2003), 417-429.
  • 23. V. I. Trofimov and R. M. Weiss, Graphs with a locally linear group of automorphisms, Math. Proc. Cambridge Philos. Soc. 118 (1995), 191-206. MR 97d:05143
  • 24. R. M. Weiss, The nonexistence of 8-transitive graphs, Combinatorica 1 (1981), 309-311. MR 84f:05050
  • 25. M. Y. Xu, Automorphism groups and isomorphisms of Cayley digraphs, Discrete Math. 182 (1998), 309-320. MR 98i:05096

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 20B15, 20B30, 05C25

Retrieve articles in all journals with MSC (2000): 20B15, 20B30, 05C25

Additional Information

Cai Heng Li
Affiliation: School of Mathematics and Statistics, The University of Western Australia, Crawley, 6009 Western Australia, Australia

Received by editor(s): August 27, 2003
Received by editor(s) in revised form: September 11, 2003, and September 24, 2003
Published electronically: July 26, 2004
Additional Notes: This work was supported by an Australian Research Council Discovery Grant, and a QEII Fellowship. The author is grateful to the referee for his constructive comments.
Communicated by: John R. Stembridge
Article copyright: © Copyright 2004 American Mathematical Society

American Mathematical Society